DIGESTIVE DISORDERS / GASTROENTEROLOGY
FORUM
How long to cure H.Pylori ?
Avatar_n_tn
by Kathy, Oct 14, 1999
Hello,
I was diagnosed with the h.pylori bacteria a few weeks ago.  I took the Biaxin/Prilosec for 2 weeks and then took the prilosec for an additional 2 weeks.  Is 4 weeks the amt of time that the symptoms should be gone?  How long does it take to cure an ulcer? My upper GI test didn't show an ulcer, but my dr seems to think there may be a small one there that didn't show on the test.  My symptoms are pain at the very top of my stomach and it's worst when my stomach is empty.  The pain has diminished down to discomfort, but it's still not totally gone yet.  It's been 4 weeks.  How long does it take to get back to normal?  Should I get tested again to see if the h.pylori didn't leave?

I also have anxiety problems and I worry about this constantly.

thanks,
Kathy
Answer:
Avatar_n_tn
by HFHSm.D.-Gastro-rf, Oct 29, 1999
Dear Kathy,
One of the most dynamic topics in gastroenterology pertains to H. pylori.  Within th elast few years, physicians have accepted the concepts that a) the majority of gastric and duodenal ulcers are due to an infection and b) tumors of the stomach can be prevented by eradication of H. pylori infection.  Controversy, however, surrounds the role of H. pylori in the causation of nonspecific abdominal compl;aints.

Depending on the antibiotic regimen prescribed, H, pylori is eradicated in 75-95 per cent of subjects within 4 weeks of starting treatment.  

You should ask your doctor about the benefits of repeat testing for H. pylori ( a breath test, stool test or gastric biopsy would be needed.  Checking for antibodies in the blood [serology] will not provide the necessary information).  Remember that if you are being trated for nonulcer dyspepsia, then yje antibiotics nmay have eradicated the infection but would not necessarily improve yopur symptoms.
Related Discussions
Avatar_n_tn
by AHRAGON, Nov 01, 1999
What is the relationship to H-pylori to the rest of the digestive
system? What effect if any does H-Pylori have on the emmune system  
How does one contract the bacteria. Can H-Pylori cause toximia in the system, and if so how?
Is H-Pylori the beginning of cancer? Does H-Pylori cause cell
proliferation.
Avatar_n_tn
by gretchen, Nov 03, 1999
Three yrs. ago I tested negative for H-Pylori. Six months ago I tested positive for H-pylori antibodies. I had an upper endoscopy and the Dr. said no H-pylori. Without treatment using antibiotics how can this be so?  Can H-pylori just go away spontaneously? Can it be eliminated using diet or from supplements  such as the licorice extract sold in health food stores?  He found a slight gastritus and tested it and said  come back in ten years.   My Dr. claims he does not do the breath test even tho I gave him a lot of info about it off the web. Can I just go and get it done somewhere to be sure that I really am negative for H-pylori? Somehow I'm not convinced that it is really gone.  Sorry for so many questions but I'm really confused.
Avatar_n_tn
by Dee, Nov 06, 1999
Gretchen and Others:

Follow your instincts.  If you are still having symptoms after a reasonable amount of time or if your symptoms are worse, then you should insist on another H. Pylori test.  I don't care what the gastro. doctors say.  I don't know if relating my own story would be of benefit to you, but it might help you in deciding the next step to take.  I had pain and burning in my stomach three years ago.  Blood test revealed H. Pylori positive and barium swallow was negative for ulcers.  Was treated with antibiotics.  Pain returned a year later.  It was intermittent pain, but seemed to get worse each time.  Saw a different gastro. (due to new insurance) and he did an EGD.  He kept repeating during the procedure (I was not fully out) that he didn't expect what he saw.  I had many ulcers, mostly bleeding and erosion and inflammation, not just of the stomach, but of the duodenum as well.  One ulcer formed a ring around my stomach.  The EGD biopsies revealed I was still H. Pylori positive.  He gave me a different antibiotic treatment (I think I took about 18 pills a day) and I followed the instructions religiously.  During treatment I experienced severe pain, but stuck with it.  About three months later I still felt bad and asked the gastro if he could be sure the H. Pylori was gone.  He replied, "You've received the two most common treatments for H. Pylori in this country.  A third one would be unheard of.  Give it time."  Well, I gave it an additional three months and still felt bad.  So I went to a third gastro (I wasn't about to return to the last one) and he did another EGD.  While the ulcers had healed, there was still severe inflammation in the stomach and duodenum.  The biopsies revealed I was STILL H. Pylori positive.  So he gave me a THIRD antiobiotic treatment different than the others.  It's been a year now and I do feel better, but pain and burning is slowly creeping back.  I'm going to give it more time, but if it gets bad enough I won't hesitate to go and demand another H. Pylori test - either a breath test or whatever is available at the time.  Hope this helps.
Avatar_n_tn
by selma from louisiana, Nov 08, 1999
ihavebeen treated 3yimes for h.pylori since12-98 last time9-11-99 dr wanted tostart me on tratment today again.was afraid to repeat it again so soon,he gave me pepcid30mg. said return in 3 months what should i do? have severe pain.
Avatar_n_tn
by selma, Nov 10, 1999
Could anyone tell me what you do to treat h.pylori,and is there a special diet?MY dR. ONLY SAID "DON`T EAT OUT" DON`T EAT BEEF",Idon`t eat out and don`t eat beefand still got it again.Does anyone know where to get any literature on this disease? Iam very concerned.
Avatar_n_tn
by Susan, Nov 14, 1999
I had stomach problems for about 15 years. My husband was in the Navy at the time, so I saw Military doctors. They ran alot of tests on me. They told me that I had an overactive metaboism.
And they put me on Zantac 300mg aday. Everytime I needed a refill they ran all the test again. I did feel better for awhile. But it seemed that after 6 months the Zantac didn't work, so they would put me on Tagament for 6 months.
After 14 years my husband got out of the service. So, I had to get a new doctor. When I went to see the new doctor to get more Zantac he ran a test and discovered that I had this H plyroi.
He put me on this thing called a Prev-Pac. It was alot of pills to take each day. After the first couple of days it made my throat very red with white dots. I called the dr. he said to take it anyways. so I did. For a couple of more days anyways. After about 6 days of taking these, my throat was so bad that I quit taking them. I have not had any problems with my stomach since them. This prev-pac was to be taken for 2 weeks. I never told the dr. that I quit taking them. So far it hasn't showed up in the test.
This prev-pac seemed to have worked, but it was very expensive. If I remember right it was about $225.00 for the 2 week supply. I was so glad that my insurance paid for it all.
I recommend trying this Prev-pac. Most doctors don't prescribe it because most insurances won't pay for it. I feel that it is worth the money to be rid of all the pain and discomfort.
I can now sleep through the night with out getting up a dozen times to throw up all the acid in my stomach.
Avatar_n_tn
by emma k, Nov 17, 1999
For the last 3 years I have been experiencing upper middle back pain and sore stomachs. Within the last 6 months, my right ribs been hurting off and on. I found out 3 months ago that I have the H-pylori infection. I was given a series of medications to eradicate the infection. Since taking meds, I haven't been feeling any different. These upper middle back pain is so unbearable at times I feel like fainting.
Is there a connection between the H-pylori infection and upper back pain??
Avatar_n_tn
by edward, Nov 23, 1999
I am 62 and have had increasing gastric problems for years. Now I have to avoid coffee, alcoholic bevrages and rich desserts. I often take 300mgs Zantac a day and have been treated 2x's for H-pylori in the last 4 yrs. My partner has contracted H-pylori and has been treated for it since my treatment.
Question: can we infect each other and if so do we need the treatment at the same time?